Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Denver/Boulder, CO

April 3, 20224 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 3, 2022, 2:57 AM MDT for 4 counties in Colorado. It took effect at Apr 3, 2022, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2022, 2:57 AM MDT (08:57 UTC)
In effect from
Apr 3, 2022, 12:00 PM MDT
Expired
Apr 3, 2022, 7:00 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 156 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3135 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WWUS85 KBOU 030857
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
257 AM MDT Sun Apr 3 2022


COZ242-248-250-251-031700-
/O.NEW.KBOU.FW.W.0003.220403T1800Z-220404T0100Z/
Northeast Weld County-Logan County-Sedgwick County-
Phillips County-
257 AM MDT Sun Apr 3 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST
PLAINS NEAR THE WYOMING-NEBRASKA BORDER...FIRE WEATHER ZONES
242...248...250 AND 251...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 7 PM MDT this evening.

* Affected Area...Fire Weather Zones 242, 248, 250 and 251.

* Timing...Today, Noon until 7 pm MDT.

* Winds...North 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fire that develops will likely spread rapidly. 
  Outdoor burning should be avoided, as well as any activity 
  that may produce a spark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
037 
WWUS85 KBOU 031803
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1203 PM MDT Sun Apr 3 2022

COZ242-248-250-251-040100-
/O.CON.KBOU.FW.W.0003.000000T0000Z-220404T0100Z/
Northeast Weld County-Logan County-Sedgwick County-
Phillips County-
1203 PM MDT Sun Apr 3 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST PLAINS NEAR
THE WYOMING-NEBRASKA BORDER...FIRE WEATHER ZONES 242...248...
250 AND 251...

* Affected Area...Fire Weather Zones 242, 248, 250 and 251.

* Timing...Now until 7 pm MDT.

* Winds...North 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fire that develops will likely spread rapidly. 
  Outdoor burning should be avoided, as well as any activity 
  that may produce a spark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
077 
WWUS85 KBOU 040044
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver CO
644 PM MDT Sun Apr 3 2022


COZ242-248-250-251-040145-
/O.EXP.KBOU.FW.W.0003.000000T0000Z-220404T0100Z/
Northeast Weld County-Logan County-Sedgwick County-
Phillips County-
644 PM MDT Sun Apr 3 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST PLAINS NEAR
THE WYOMING-NEBRASKA BORDER FOR FIRE WEATHER ZONES 242, 248, 250,
AND 251...

Winds have become light and relative humidities will continue to
climb this evening, therefore the Red Flag Warning will be allowed
to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 2, 11:55 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 2, 11:55 PM MDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1155 PM MDT Sat Apr 2 2022

.UPDATE...
Issued at 834 PM MDT Sat Apr 2 2022

Forecast is on track with increasing clouds and areas of light
snow developing in the mountains late tonight and Sunday morning.
Most of this snow appears to be taking an aim on the I-70 Corridor
and points south, but even there only an inch or two is expected.
Just enough for a few slick spots especially over the higher
passes for the Sunday morning ski travel. We did increase PoPs a
bit to account for what we think will be a band of light snow
developing in the mid level frontogenetical zone. Outside of that,
the forecast remains largely unchanged with elevated fire
conditions over the northeast plains on Sunday due to gusty winds
and low humidity, but lighter anticyclonic (east/southeast) winds
closer to the Front Range. We'll also continue the chance of a
band of light rain/snow across the Palmer Divide but no
accumulation Sunday.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 200 PM MDT Sat Apr 2 2022

The weak ridging currently over Colorado will be quickly
displaced by a shortwave trough that moves from Montana to the
Northern Plains tomorrow. There will be a cold front associated
with this system that moves across our area shortly after midnight
tonight. This will decrease high temperatures tomorrow as highs
will be in the 50s in Denver, around 60 in Greeley, and in the 40s
across the Palmer Divide. This front has an area of low to mid
level frontogenesis associated with it that will aid in producing
snow showers in the mountains. The best upslope flow and moisture
will be aligned in Grand County and the I-70 mountain corridor
tonight as a couple bands of snow are expected. The higher ridges
and ski areas will see 2 or 3 inches of snow accumulation while
lower elevations in the mountains struggle to get above an inch.
Overnight tonight, the flow across the plains and foothills will
be downslope so no precipitation is expected there.

A surface anticyclone will develop around the Fort Collins to
Longmont area during the day tomorrow. As a result, winds will be
northerly across the Cheyenne Ridge and will turn easterly along the
Palmer Divide. For areas north of I-70, conditions will be too
stable and dry and there won't be enough forcing aloft to create
any precipitation so no mention of showers were included in the
forecast. Areas to the south of I-70 will see better upslope flow
and weak QG ascent aloft which may result in a couple bands of
precipitation forming mainly near the Palmer Divide. Overall, it
appears the high resolution models like the NAM Nest are overdoing
the precipitation amounts across South Park and the Palmer Divide
but it warrants PoPs between 30-50 percent. A couple spots in
Park County could see an inch of snow accumulate but no snow is
expected to accumulate over the Palmer Divide.

The only other weather hazard to keep an eye on will be elevated
fire weather conditions across the far northern plains. With
temperatures warming the most over Weld, Logan, and Morgan counties,
relative humidity will drop to the teens. There will also be gusty
winds across the plains that could reach 35 mph near the Nebraska
and Kansas borders. Since the minimum relative humidity won't be at
the same location as the strongest winds, Red Flag criteria
probably won't be met but elevated fire weather conditions should
exist.

.LONG TERM...(Sunday night through Saturday)
Issued at 113 PM MDT Sat Apr 2 2022

A short wave trough embedded in the westerly flow aloft tracks
across Colorado Sunday night and Monday. Appears the best lift
from the trough and jet will move into southern Colorado and off
to the southeast. Will keep low PoPs in the forecast for south of
I-70 for Sunday night and into Monday morning for this. Flow aloft
turns northwesterly late Monday as a storm system forms over the
Pacific Northwest and Northern Rockies. Could see a few snow
showers over the mountains late in the day. Snow becomes more
widespread late Monday night and Tuesday as northwest flow aloft
and moisture increases over the mountains. The snow and windy
conditions may result in difficult travel late Monday night and
Tuesday in the mountains. A cold front associated with a strong
low pressure system over the Northern Rockies races south across
Colorado Tuesday. This is expected to bring gusty north winds
along with rain/snow showers. The window for precipitation should
be a brief one across the lower elevations. Winds turn northwest
and increase with as subsidence moves in. This subsidence combined
with strong winds aloft and good mixing is expected to produce
strong and possibly damaging sometime Tuesday afternoon through
Wednesday. Timing still a little unclear this far out, but this is
a good set up for strong winds. The snow in the mountains
decreases Tuesday and Wednesday, with just a little light snow
possible due to orographic lift and limited moisture.

Strong north-northwest flow aloft will slowly weaken as the
closed low drifts eastward. This will keep cool and windy
conditions over at least the eastern Colorado plains. Winds may
not be too strong along the Front Range. Even for the plains winds
don't look to be as strong as Tuesday and Wednesday. Dry
conditions are expected under this pattern. Finally by Friday,
weaker winds will prevail as a ridge over the Great Basin nears
Colorado. This will begin a nice warm up with highs in the 60s
across Colorado. The ridge moves over Colorado Saturday and should
push highs into the upper 60s to mid 70s. Dry conditions will
accompany the ridge for Friday and Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1154 PM MDT Sat Apr 2 2022

A cold front will move across by 09Z with NNE winds behind it.
Winds will become easterly by 12z and then switch to southeast
by early Sun aftn.  VFR conditions thru the period.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Barjenbruch
SHORT TERM...Danielson
LONG TERM...Meier
AVIATION...RPK
Hazardous weather outlook, Apr 2, 11:01 AM MDT, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Sat Apr 2 2022

COZ030>051-031715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Sat Apr 2 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will be dry today with elevated fire conditions over the plains
this afternoon.  Tonight there will be a chance of snow showers
in the mountains after midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday, there will be scattered rain and snow showers, mainly
over the higher terrain south of Interstate 70.

A stronger storm system brings snow to the mountains Monday night
and Tuesday. In addition to the snow, strong winds are expected.
This may create difficult travel conditions in the mountains
beginning Monday night. Strong, possibly damaging winds, will
develop Tuesday across much of eastern Colorado behind a cold
front. These strong winds are expected to continue into Wednesday
as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.